Until a friend brought it to my attention recently, I forgot some of the crap that happened to me from medications. It seems that some people are taking words I wrote while on Wellbutrin over-seriously. Just a little note about that:
Many years ago, I was on a neuroleptic. I was found to be toxic on that neuroleptic (very toxic, in fact) and put on another one instead. That one was heavily sedating (among other things). Instead of doing anything with the dosage of the neuroleptic (Zyprexa, which they’d cranked up to 45 milligrams in their continuing tradition of overdosing me on things by prescription), they added Wellbutrin (lots of it) to the mix. I immediately felt deliriously and unreasonably happy, started believing all sorts of weird and grandiose things (and I’d been recently exposed to a lot of New Age crap, so that had a heavy influenced on what weird things I believed), and had way too much energy.
Now, when you have this kind of side-effect on Prednisone (and I have had an extremely similar one on that recently), it’s considered a side-effect of a drug. An unpleasant one, and one that needs to be watched out for and guarded against, but a side-effect, not something innate. When you have a side-effect like this on a psych drug, the assumption is too often that you had this all along as an “underlying issue” and that the proper thing to do is to “treat that issue” rather than to reduce or eliminate the psych drug.
So the next thing I knew I was being put on Lithium for either bipolar or schizoaffective disorder depending on who you asked. And I was beginning to think that maybe they were right about me being out of touch with reality for real, and becoming far more likely to want to take every drug they shoved at me, because even I was aware that something was a little “off” here.
Fortunately the cycle just about stopped at the Lithium, because when I started having toxic effects from that, I was old enough and getting enough of my own thoughts and desires out amidst the less-communicative stuff to be able to tell them that I wanted to taper off every drug I was on, which at that point was Seroquel, Lithium, and Wellbutrin. That was in 1999.
After the withdrawal period (which was nasty in its own right, even with tapering), I haven’t experienced anything like that. But some of the more outlandish things I’ve said in my life, were said under the influence of plenty of Wellbutrin I should have never been on in the first place, and shouldn’t be taken as representative of my actual beliefs. I’ve said plenty of other outlandish things for different reasons (too many reasons to count), but the only ones I ever actually believed — and some of the most grandiose ones, at that — were courtesy of Wellbutrin, which has a known track record of doing that to some people.
My experience of getting off all these drugs was interesting, too. Compared to how it felt after the withdrawal was over, my mind on all of those psych drugs felt like a murky, delirious, dreamlike haze, with little rhyme or reason or logic going on. Then there was a lot of pain and disorientation during the initial withdrawal period, and then slowly the regaining of more and more mental faculties that I’d been missing so long as to not notice their absence. The murky dreamlike feel to life went away entirely, my ability to communicate my actual thoughts (as opposed to a mishmash of random things I’d heard and vague bits of my thoughts now and then) increased dramatically, I could suddenly tell the difference between waking and sleeping, and I no longer experienced anything that would lead me to believe the strange things I’d believed before.
One man whose daughter had long ago gone to school with me (and who kept in touch) had worked in nursing homes (I can’t remember if he was a psychiatrist or what, but he had background in that field), and he said he’d seen totally lucid but “difficult” people given the same drugs I was, and get less and less lucid over time, more and more confused, and more and more out of touch with reality. He said he saw the same thing happen to me on psych drugs, but that he hadn’t felt like it was his place to mention this to my family until I had successfully gotten off of them.
So take anything weird I said while on Wellbutrin with a large grain of salt. And also be really careful with the assumptions that psychiatrists often have about the side-effects of their drugs. Too often you’ll get treated for the side-effect as if the side-effect itself is an innate part of you. I’ve seen this over and over, not just in my life but in the lives of other people in the psych system, including autistics who are being given neuroleptics who then get their resulting akathisia or violence or hallucinations or immobility treated as innate rather than side-effects. I imagine it’s even harder when you already are hallucinating, get put on a neuroleptic, and the neuroleptic makes you hallucinate more, because who’s going to believe you even if you notice that it’s the neuroleptic?
I’m really glad that when Topamax made me cry randomly and be at the mercy of a torrent of emotion at all times, I was under the care of a neurologist, rather than a psychiatrist. The neurologist told me to get off of it immediately and I did — personality changes on a drug are generally considered really bad news. I’m also glad that when Prednisone made me stay up for days on end and believe myself capable of nearly anything and start warping reality right and left in bizarre ways and going into random extreme rages in which I almost threw a telephone through a window at one point, I was both well-warned about that side-effect in advance and around doctors who knew about it. And I’m also glad that when Phenergan caused me to have visual hallucinations at night, this was recognized as a side-effect (one that I’d also experienced on Seroquel but which had been considered at that point — when noticed at all — just a part of what I was like). If the same had been true of Wellbutrin (and the myriad of psych drugs that led up to it, for that matter), then my odd beliefs on it would have been a matter of days or weeks instead of more like two years, and attributed to a drug instead of to me.
But even if my strangeness at that time were attributable to some innate thing that made me do that instead of a drug-induced state, I’m not sure what the problem is. I know a lot of autistic people who’ve experienced what psychiatry describes as mania, without any outside chemical alteration of their brains to create it. Including Donna Williams and Kassi Sibley. And that doesn’t make me discount their viewpoints about being autistic. Few to no autistic people are ‘just’ autistic anyway. If everything sometimes assumed about me in the ‘psychosis’ department were true, that’d just make me one of the many autistic people who’ve experienced that kind of thing. Big deal.